Indiana, 2012Hail and Damaging Winds in Indiana, September 21, 2012
September 21, 2012 · NWS IND · 57 events in 8 counties and zones
A mini-supercell developed over eastern Illinois on the afternoon of the 21st, intensifying and moving across central Indiana during the evening. The storm produced large hail throughout much of its track across the region, including some reports of hail covering the ground.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 57
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mini-supercell developed over eastern Illinois on the afternoon of the 21st, intensifying and moving across central Indiana during the evening. The storm produced large hail throughout much of its track across the region, including some reports of hail covering the ground. The storm was at its most intense across Hendricks County and especially from near Danville through Brownsburg. Golf ball size hail along with wind gusts of 65 to 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 21, 3:13 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 21, 3:13 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT FRI SEP 21 2012
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 236 PM EDT FRI SEP 21 2012
A SURFACE WAVE IS EXPECTED TO RIDE ALONG A FRONTAL SYSTEM ACROSS
CENTRAL INDIANA THIS EVENING RESULTING IN SHOWERS AND ISOLATED
EVENING THUNDERSTORMS ESPECIALLY ACROSS NORTHEASTERN SECTIONS OF
CENTRAL INDIANA. IT WILL BE MUCH COOLER ON SATURDAY WITH A CHANCE OF
SHOWERS ACROSS THE NORTHERN HALF OF CENTRAL INDIANA AS AN UPPER WAVE
PASSES ACROSS NORTHERN INDIANA. THEN...EXPECT DRY WEATHER WITH MUCH
BELOW NORMAL TEMPERATURES THROUGH MONDAY AS HIGH PRESSURE BUILDS IN
FROM THE CANADIAN PRAIRIES. AFTERNOON TEMPERATURES ARE ONLY EXPECTED
TO REACH THE 60S. NORTHERN SECTIONS WILL ONLY SEE THE UPPER 50S
THROUGH SUNDAY. MEANWHILE AREAS AWAY FROM THE CITY SHOULD BOTTOM OUT
IN THE 30S SATURDAY NIGHT AND SUNDAY NIGHT. PATCHY FROST WILL BE
POSSIBLE ESPECIALLY SUNDAY NIGHT. THUNDERSTORM CHANCES WILL RETURN
BY MONDAY NIGHT AS A FRONT DROPS DOWN FROM THE NORTH. TEMPERATURES
WILL WARM BACK INTO THE 70S BY TUESDAY AS HIGH PRESSURE SHIFTS TO
THE EAST COAST ALLOWING RETURN FLOW FROM THE GULF OF MEXICO.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 150 PM EDT FRI SEP 21 2012
MAIN CHALLENGE TO THE NEAR TERM WILL BE POPS AND POTENTIAL FOR
SEVERE WEATHER AS A SURFACE WAVE SLIDES EAST ALONG A FRONTAL
BOUNDARY ACROSS CENTRAL INDIANA.
MODELS ARE IN PRETTY GOOD AGREEMENT ON BRINGING A 40 PLUS KNOT LOW
LEVEL JET INTO SOUTHERN INDIANA THIS EVENING. MODELS WERE ALSO
AGREEING ON STRONG ISENTROPIC LIFT ON THE 305K LEVEL WITH LOW
CONDENSATION PRESSURE DEFICITS ON THE COOL SIDE OF THE FRONT ACROSS
NORTHEASTERN PARTS OF OUR FORECAST AREA. 80 PLUS KNOT UPPER JET
ACROSS NORTHERN INDIANA MAY ALSO HELP THINGS ALONG. INSTABILITY
PROGS SHOWING SOME WEAK INSTABILITY AT 00Z...AND VISIBLE SATELLITE
TRENDS WERE SHOWING SOME BREAKS IN THE CLOUDS ACROSS ILLINOIS WITH
MID AND UPPER 50 DEW POINTS ADVECTING NORTH THERE. THIS COMBINED
WITH DEEP SPEED SHEAR AND 30 KNOT LOW LEVEL DIRECTIONAL SHEAR WOULD
LEND CREDENCE TO THE STORM PREDICTION CENTER DAY 1 SLIGHT RISK
ACROSS OUR WESTERN COUNTIES THIS AFTERNOON AND EVENING. THUS...WOULD
NOT BE TOO SURPRISED TO SEE AN ISOLATED TORNADO THERE.
HPC QPF LOOKS PRETTY GOOD WITH AROUND A HALF INCH ACROSS OUR
NORTHEAST TAPERING TO AROUND A QUARTER INCH ELSEWHERE. THE RAIN
SHOULD BE ENDING OVERNIGHT FROM SOUTHWEST TO NORTHEAST AS THE FRONT
MOVES AWAY AND A DRY SLOT MOVES IN FROM THE SOUTHWEST.
STRONG COLD ADVECTION AND DECREASING CLOUD COVER FAVORS THE
COOLER GFS MOS TONIGHT.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
ISSUED AT 150 PM EDT FRI SEP 21 2012
THE MAIN FOCUS OVER THE SHORT TERM WILL BE ON POPS ON SATURDAY ALONG
WITH TEMPERATURES...AND FROST POTENTIAL MAINLY SUNDAY OVERNIGHT.
MODELS ALL IN GOOD AGREEMENT ON PERSISTENT HUDSON BAY VORTEX WITH
UPPER WAVES DROPPING AROUND THE BASE OF THE ASSOCIATED TROUGH.
MODELS HAVE ONE SUCH WAVE MOVING TO NEAR SOUTH BEND BY 18Z SATURDAY
WITH A COMPACT AREA OF DEEPER MOISTURE ASSOCIATED WITH IT. THIS
SUGGESTS LIGHT QPF ACROSS OUR NORTH PER THE MODELS LOOKS GOOD. WILL
USE ALLBLEND. BY SATURDAY NIGHT...THERE SHOULD BE LITTLE CLOUD COVER
AS CANADIAN HIGH PRESSURE BUILDS IN. SUNDAY NIGHT WILL FIND THE
SURFACE HIGH NEAR LOUISVILLE WITH LIGHT TO CALM WINDS AND CLEAR
SKIES. THIS COULD ALLOW PATCHY FROST EXCEPT NEAR THE CITY.
MOS TEMPERATURES PRETTY CLOSE THROUGH THE PERIOD AND APPEARS
REASONABLE.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 228 PM EDT FRI SEP 21 2012
SEVERAL WAVES WILL MOVE THROUGH THE MAIN FLOW...AN UPPER LEVEL
TROUGH...THROUGH MUCH OF THE LONG TERM. WHILE MODELS SHOW SOME
SLIGHT DIFFERENCES IN THE DETAILS...ALL SHOW A FRONT WILL MOVE INTO
CENTRAL INDIANA AND STALL OUT OVER THE AREA. THIS WILL KEEP CHANCES
FOR SHOWERS AND THUNDERSTORMS /DUE TO THE PRESENCE OF AT LEAST
ELEVATED INSTABILITY/ IN THE FORECAST FROM MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. FROM THURSDAY ON THE MODELS SHOW MORE VARIABILITY.
0Z ECM SHOWS THE FRONT SLOWLY MOVING THROUGH THE AREA TUE AND WEDS
AND WASHING OUT SOUTH OF THE AREA ON THU WITH DRY WEATHER HERE AND
HIGH PRESSURE BUILDING IN. GFS ENSEMBLE AVERAGE SHOWS THE FRONT
STILL ACROSS THE AREA ON THURSDAY AND NOT SHOVED SOUTH UNTIL THU
NIGHT. 12Z GFS IS A LITTLE SLOWER THAN 0Z ECMWF AND ALSO BRINGS
ANOTHER WAVE UP FROM THE SOUTHWEST LATE THURSDAY NIGHT/FRIDAY
MORNING. WITH WIDE SPREAD IN THE ENSEMBLES FROM THURSDAY ON WILL
STICK WITH ALLBLEND AND KEEP SLIGHT CHANCES IN THE SOUTH DURING THAT
TIME.
AS FAR AS TEMPERATURES ARE CONCERNED WENT WITH ALLBLEND FOR HIGHS
GENERALLY IN THE UPPER 60S TO MIDDLE 70S UNTIL FRIDAY...BUT WOULD
NOT BE SURPRISED TO SEE A TIGHTER GRADIENT ACROSS THE AREA DEPENDING
ON WHERE THE FRONT SETS UP. ALLBLEND LOWS IN THE 50S LOOK GOOD WITH
SOME CLOUD COVER GIVEN THE FRONT.
&&
.AVIATION /DISCUSSION FOR THE 21/21Z TAF UPDATE/...
ISSUED AT 413 PM EDT FRI SEP 21 2012
NO ENORMOUS CHANGES REQUIRED TO TAFS. PREVIOUS DISCUSSION FOLLOWS.
ISSUED AT 120 AM EDT FRI SEP 21 2012
RAIN AND POTENTIAL FOR THUNDERSTORMS WILL IMPACT THE SITES THIS
EVENING AND TONIGHT. SHOULD SEE RAIN START TO DEVELOP AHEAD OF A LOW
THAT WAS CENTERED OVER THE MISSOURI/IOWA BORDER AT 17Z. EXPECTING TO
SEE RAIN START AT THE SITES AROUND 20-21Z. MODELS ARE SHOWING MOST
SIGNIFICANT LIFT ARRIVING AROUND 0Z AND EXPECT THE HEAVIEST RAINFALL
AMOUNTS THEN SO WILL USE A TEMPO GROUP FOR MVFR VISIBILITIES WITHIN
THE RAIN DURING THIS TIME. WITH SOME ELEVATED INSTABILITY OVER THE
SITES AND STRONG LIFT WILL INCLUDE A VCTS FOR ALL THE SITES THROUGH
THE EVENING BUT NO EXPLICIT THUNDER MENTION SINCE TIMING AND
PLACEMENT HAVE LOW CONFIDENCE AT THIS TIME. AFTER RAIN ENDS EXPECT
LOW MVFR CEILINGS TO HANG AROUND THROUGH THE NIGHT AND MVFR
VISIBILITIES TO DEVELOP. COULD BE POTENTIAL FOR IFR AS WELL IF
ENOUGH RAIN FALLS THIS EVENING. TOMORROW AFTERNOON LOOK FOR STRONG
WINDS FROM THE WEST NORTHWEST TO DEVELOP WITH GUSTS OF 30 KTS
POSSIBLE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....CP
AVIATION...CP/NIELD
Hazardous weather outlook, Sep 21, 2:02 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
302 PM EDT FRI SEP 21 2012
INZ040>042-048-049-056-057-064-065-071-072-221000-
MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-SHELBY-RUSH-BARTHOLOMEW-
DECATUR-JACKSON-JENNINGS-
302 PM EDT FRI SEP 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EVENING. HOWEVER...SEVERE STORMS ARE NOT EXPECTED.
HAZARDS: ISOLATED LIGHTNING AND BRIEF HEAVY DOWNPOURS.
TIMING: AFTER 5 PM TO AROUND MIDNIGHT.
DISCUSSION: RAIN SHOWERS WITH ISOLATED THUNDER ARE EXPECTED LATE
THIS AFTERNOON AND THIS EVENING AS A COLD FRONT PUSHES ACROSS THE
AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OUTLOOK: PATCHY FROST WILL BE POSSIBLE SUNDAY NIGHT AFTER
MIDNIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT THROUGH
THROUGH FRIDAY ACROSS ALL OR PARTS OF CENTRAL INDIANA.
DISCUSSION: COLD HIGH PRESSURE WILL SETTLE OVER THE AREA ON
MONDAY MORNING LEADING TO CLEAR SKIES AND LIGHT WINDS. PATCHY
FROST WILL BE POSSIBLE. A COLD FRONT WILL BE IN THE AREA
MID TO LATE WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS
ALL OR PARTS OF CENTRAL INDIANA STARTING MONDAY NIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME. HOWEVER...LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>039-043>047-051>055-060>063-067>070-221000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-KNOX-
DAVIESS-MARTIN-LAWRENCE-
302 PM EDT FRI SEP 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EVENING. ISOLATED SEVERE WEATHER IS POSSIBLE.
HAZARDS: HAIL...DAMAGING WINDS...BRIEF HEAVY DOWNPOURS AND
OCCASIONAL LIGHTNING ARE POSSIBLE...ALSO ISOLATED TORNADOES CAN
NOT BE RULED OUT.
TIMING: AFTER 4 PM TO AROUND MIDNIGHT.
DISCUSSION: RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND THIS EVENING AS A LOW PRESSURE CENTER
APPROACHES FROM THE WEST AND A COLD FRONT PUSHES ACROSS THE AREA.
WHILE INSTABILITY LOOKS TO BE FAIRLY WEAK...THE SHEAR ASSOCIATED
WITH THE APPROACHING SYSTEM MAY BE ENOUGH TO PRODUCE ISOLATED
CASES OF SEVERE WEATHER AHEAD OF THE COLD FRONT THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OUTLOOK: PATCHY FROST WILL BE POSSIBLE SUNDAY NIGHT AFTER
MIDNIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT THROUGH
THROUGH FRIDAY ACROSS ALL OR PARTS OF CENTRAL INDIANA.
DISCUSSION: COLD HIGH PRESSURE WILL SETTLE OVER THE AREA ON
MONDAY MORNING LEADING TO CLEAR SKIES AND LIGHT WINDS. PATCHY
FROST WILL BE POSSIBLE. A COLD FRONT WILL BE IN THE AREA
MID TO LATE WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS
ALL OR PARTS OF CENTRAL INDIANA STARTING MONDAY NIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME. HOWEVER...LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
KOCH
In the hours before
Special weather statement, Sep 21, 4:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EDT FRI SEP 21 2012
INZ046-047-054-212215-
HENDRICKS-MARION-MORGAN-
547 PM EDT FRI SEP 21 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN HENDRICKS...SOUTHWESTERN
MARION AND NORTHERN MORGAN COUNTIES UNTIL 615 PM EDT...
AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DANVILLE...OR 27 MILES WEST
OF INDIANAPOLIS...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MOORESVILLE...
PLAINFIELD...
CLAYTON...
MONROVIA...
CAMBY...
INDIANAPOLIS INT'L AIRPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3977 8627 3963 8625 3961 8625 3955 8665
3960 8666 3963 8664 3963 8669 3970 8669
TIME...MOT...LOC 2147Z 257DEG 35KT 3966 8658
RYANSpecial weather statement, Sep 21, 4:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT FRI SEP 21 2012
INZ035-043-044-212230-
FOUNTAIN-PARKE-VERMILLION-
553 PM EDT FRI SEP 21 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN FOUNTAIN...NORTHERN
PARKE AND NORTHERN VERMILLION COUNTIES UNTIL 630 PM EDT...
AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WESTVILLE...OR 10 MILES
SOUTH OF DANVILLE ILLINOIS...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CAYUGA...
PERRYSVILLE...
LODI...
KINGMAN...
YEDDO...
TURKEY RUN STATE PARK...
WALLACE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4011 8754 4010 8710 4000 8709 3987 8709
3990 8754
TIME...MOT...LOC 2153Z 278DEG 29KT 4001 8750
RYANLocal storm report, Sep 21, 5:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT FRI SEP 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 1 N PLAINFIELD 39.71N 86.39W
09/21/2012 E0.25 INCH HENDRICKS IN NWS EMPLOYEE
PEA SIZE HAIL ENDED AT 609 PM.
&&
EVENT NUMBER IND1200746
HOMANNThunderstorm Wind, Fountain
- When
- September 21, 5:15 PM EST
- Where
- Fountain County, 3.56 mi ESE of Yeddo
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.996, -87.210
Power lines were reported down at the intersection of County Roads 900 South and 270 East due to damaging thunderstorm wind gusts. Power lines were also downed at the intersection of US Highway 41 and County Road 800 South. Additionally, a roof was blown off a barn on County Road 900 South, just east of 270 East.
Thunderstorm Wind, Putnam
- When
- September 21, 5:38 PM EST
- Where
- Putnam County, 0.25 mi E of Raccoon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -86.895
Trees were reported down at the intersection of Highways 231 and 236 due to damaging thunderstorm wind gusts.
Hail, Putnam
- When
- September 21, 5:40 PM EST
- Where
- Putnam County, 2.12 mi E of Raccoon
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.850, -86.860
Thunderstorm wind gusts of 50 mph were also observed.
Thunderstorm Wind, Montgomery
- When
- September 21, 5:42 PM EST
- Where
- Montgomery County, 0.87 mi SE of New Ross
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.960, -86.710
An estimated 65 mph thunderstorm wind gust was observed in this location, along with quarter size hail.
Hail, Putnam
- When
- September 21, 5:44 PM EST to 5:46 PM EST
- Where
- Putnam County, Roachdale
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.850, -86.800
Thunderstorm Wind, Hendricks
- When
- September 21, 5:45 PM EST
- Where
- Hendricks County, 2 mi NW of North Salem
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 39.894, -86.671
Multiple 4 to 6 inch diameter tree limbs were downed due to damaging thunderstorm wind gusts near the intersection of County Roads 900 North and 775 West.
Thunderstorm Wind, Putnam
- When
- September 21, 5:49 PM EST
- Where
- Putnam County, 0.73 mi S of Carpentersville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.789, -86.801
Trees were reported down at North Putnam High School due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Boone
- When
- September 21, 5:55 PM EST
- Where
- Boone County, 1.59 mi E of Ulen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -86.440
A two foot diameter, healthy tree was downed due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Hendricks
- When
- September 21, 5:55 PM EST
- Where
- Hendricks County, 0.42 mi SE of Montclair
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.825, -86.595
A two foot diameter, healthy tree was uprooted near the intersection of State Route 236 and County Road 400 West due to damaging thunderstorm wind gusts.
Hail, Hendricks
- When
- September 21, 5:58 PM EST to 6:00 PM EST
- Where
- Hendricks County, 0.87 mi SE of North Salem
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -86.640
An estimated thunderstorm wind gust of 50 mph was also observed.
Hail, Hendricks
- When
- September 21, 6:00 PM EST to 6:02 PM EST
- Where
- Hendricks County, 0.53 mi W of Danville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -86.540
Hail, Hendricks
- When
- September 21, 6:02 PM EST to 6:04 PM EST
- Where
- Hendricks County, 0.66 mi S of Danville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.760, -86.530
Hail, Hendricks
- When
- September 21, 6:03 PM EST to 6:05 PM EST
- Where
- Hendricks County, 1.38 mi N of Tilden
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.840, -86.430
Hail, Hendricks
- When
- September 21, 6:03 PM EST to 6:05 PM EST
- Where
- Hendricks County, 0.87 mi SE of Danville
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.760, -86.520
An estimated 30 mph thunderstorm wind gust was also observed.
Hail, Hendricks
- When
- September 21, 6:05 PM EST to 6:07 PM EST
- Where
- Hendricks County, 0.53 mi E of Pittsboro
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.870, -86.460
Hail, Hendricks
- When
- September 21, 6:06 PM EST to 6:08 PM EST
- Where
- Hendricks County, 0.87 mi SE of North Salem
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.860, -86.640
Hail, Hendricks
- When
- September 21, 6:07 PM EST to 6:09 PM EST
- Where
- Hendricks County, 0.87 mi SE of Brownsburg
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.840, -86.390
Hail, Hendricks
- When
- September 21, 6:08 PM EST to 6:10 PM EST
- Where
- Hendricks County, 0.49 mi ENE of Brownsburg
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.851, -86.391
An measured 52 mph thunderstorm wind gust was observed in this location, as the hail was covering the ground.
Hail, Marion
- When
- September 21, 6:10 PM EST to 6:12 PM EST
- Where
- Marion County, 1.48 mi NNW of Traders Pt
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.900, -86.310
Hail, Hendricks
- When
- September 21, 6:11 PM EST to 6:13 PM EST
- Where
- Hendricks County, 0.87 mi SE of Brownsburg
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -86.390
Thunderstorm Wind, Hendricks
- When
- September 21, 6:11 PM EST
- Where
- Hendricks County, 0.87 mi SE of Brownsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -86.390
An estimated 60 mph thunderstorm wind gust was observed in this location.
Hail, Hendricks
- When
- September 21, 6:11 PM EST to 6:13 PM EST
- Where
- Hendricks County, 1.27 mi ENE of Avon
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.780, -86.380
Hail, Hendricks
- When
- September 21, 6:12 PM EST to 6:14 PM EST
- Where
- Hendricks County, 1.27 mi WSW of Avon
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.760, -86.420
Hail, Hendricks
- When
- September 21, 6:14 PM EST to 6:16 PM EST
- Where
- Hendricks County, 1.74 mi ESE of Avon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.760, -86.370
Hail, Hendricks
- When
- September 21, 6:14 PM EST to 6:16 PM EST
- Where
- Hendricks County, 2.23 mi WSW of Avon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.760, -86.440
Hail, Hendricks
- When
- September 21, 6:14 PM EST to 6:16 PM EST
- Where
- Hendricks County, 1.27 mi ESE of Avon
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.760, -86.380
Quarter sized hail covered the ground to approximately one foot deep.
Hail, Hendricks
- When
- September 21, 6:15 PM EST to 6:17 PM EST
- Where
- Hendricks County, 1.38 mi N of Avon
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.790, -86.400
Hail, Hendricks
- When
- September 21, 6:15 PM EST to 6:17 PM EST
- Where
- Hendricks County, 1.74 mi NE of Brownsburg
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.870, -86.380
Thunderstorm Wind, Marion
- When
- September 21, 6:15 PM EST
- Where
- Marion County, 1.36 mi ESE of Indianapolis Speedwa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.793, -86.326
An estimated 60 mph thunderstorm wind gust was observed in this location, along with nickel size hail.
Hail, Hendricks
- When
- September 21, 6:17 PM EST to 6:19 PM EST
- Where
- Hendricks County, 1.74 mi SW of Westwood
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.760, -86.350
Hail, Marion
- When
- September 21, 6:18 PM EST to 6:20 PM EST
- Where
- Marion County, 1.59 mi W of Speedway
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.780, -86.280
Hail, Hendricks
- When
- September 21, 6:19 PM EST to 6:21 PM EST
- Where
- Hendricks County, 2.33 mi SSW of Six Pts
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -86.350
Hail, Hendricks
- When
- September 21, 6:20 PM EST to 6:22 PM EST
- Where
- Hendricks County, 0.87 mi SE of Brownsburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -86.390
Thunderstorm Wind, Hendricks
- When
- September 21, 6:20 PM EST
- Where
- Hendricks County, 0.97 mi S of Brownsburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 39.836, -86.401
Siding and shingles were blown off a home due to damaging thunderstorm wind gusts. Patio furniture and an gazebo were damaged at neighboring homes.
Hail, Marion
- When
- September 21, 6:20 PM EST to 6:22 PM EST
- Where
- Marion County, 0.55 mi NW of Indianapolis
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.785, -86.158
This report came from the WRTV6 studios.
Hail, Marion
- When
- September 21, 6:20 PM EST to 6:22 PM EST
- Where
- Marion County, 0.43 mi N of Valley Mills
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.706, -86.281
Hail, Marion
- When
- September 21, 6:24 PM EST to 6:26 PM EST
- Where
- Marion County, 0.34 mi S of Lynhurst
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.765, -86.250
Hail, Hendricks
- When
- September 21, 6:25 PM EST to 6:27 PM EST
- Where
- Hendricks County, 0.53 mi E of Avon
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.770, -86.390
Hail, Hendricks
- When
- September 21, 6:25 PM EST to 6:27 PM EST
- Where
- Hendricks County, 1.27 mi WNW of Brownsburg
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.860, -86.420
Hail, Marion
- When
- September 21, 6:26 PM EST to 6:28 PM EST
- Where
- Marion County, 1.59 mi E of Speedway
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -86.220
Thunderstorm Wind, Marion
- When
- September 21, 6:26 PM EST
- Where
- Marion County, 1.59 mi E of Speedway
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -86.220
An estimated 65 mph thunderstorm wind gust was observed in this location. The power was also reported to be out.
Hail, Hendricks
- When
- September 21, 6:27 PM EST to 6:29 PM EST
- Where
- Hendricks County, 0.53 mi E of Pittsboro
- Measured
- 1.75 in hail
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -86.460
Tree limbs were also reported down and there was damage to siding.
Hail, Marion
- When
- September 21, 6:35 PM EST to 6:37 PM EST
- Where
- Marion County, 0.76 mi W of Warren Park
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.782, -86.064
Hail, Marion
- When
- September 21, 6:35 PM EST to 6:37 PM EST
- Where
- Marion County, 0.03 mi WSW of Speedway
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -86.251
Also, one and a half inches of rain was measured since 6:00 PM.
Hail, Marion
- When
- September 21, 6:36 PM EST to 6:38 PM EST
- Where
- Marion County, 1.46 mi ENE of Five Pts
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.740, -86.026
Hail, Marion
- When
- September 21, 6:36 PM EST to 6:38 PM EST
- Where
- Marion County, Warren Park
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -86.050
Hail was covering the ground in this location.
Hail, Marion
- When
- September 21, 6:37 PM EST to 6:39 PM EST
- Where
- Marion County, 0.53 mi W of Beech Grove
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.720, -86.090
Hail, Hancock
- When
- September 21, 6:40 PM EST to 6:42 PM EST
- Where
- Hancock County, 2.65 mi W of Gem
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -85.950
Hail, Marion
- When
- September 21, 6:40 PM EST to 6:42 PM EST
- Where
- Marion County, 1.06 mi W of Cumberland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -85.970
Hail, Hancock
- When
- September 21, 6:44 PM EST to 6:46 PM EST
- Where
- Hancock County, 1.59 mi W of Gem
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -85.930
Hail, Hancock
- When
- September 21, 6:46 PM EST to 6:48 PM EST
- Where
- Hancock County, 0.53 mi W of New Palestine
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.720, -85.890
Hail, Hancock
- When
- September 21, 6:51 PM EST to 6:53 PM EST
- Where
- Hancock County, 1.88 mi WSW of Gem
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.771, -85.933
Hail, Hancock
- When
- September 21, 6:56 PM EST to 6:58 PM EST
- Where
- Hancock County, 1.74 mi NE of Finly
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.720, -85.800
Hail, Hancock
- When
- September 21, 7:06 PM EST to 7:08 PM EST
- Where
- Hancock County, 0.87 mi NE of Greenfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.790, -85.770
Hail, Hendricks
- When
- September 21, 7:20 PM EST to 7:22 PM EST
- Where
- Hendricks County, 0.69 mi N of Coatesville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.690, -86.670
Hail, Rush
- When
- September 21, 7:20 PM EST to 7:22 PM EST
- Where
- Rush County, 1.74 mi NW of Sexton
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.720, -85.450
Hail, Rush
- When
- September 21, 7:29 PM EST to 7:31 PM EST
- Where
- Rush County, 1.06 mi W of Sexton
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.700, -85.450
Roadways were covered with hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 21, 2012$92,000 · 50 kt wind · 12 events
- Damaging Wind in Pennsylvania, September 21, 20121 injured · $10,000 · 65 kt wind · 1 event
- Hail and Damaging Wind in Illinois, September 21, 2012$9,000 · 1 in hail · 5 events
- Flood and Hail in Missouri, September 21, 20121 in hail · 4 events
- Flooding in Alaska, September 21 to 24, 20122 events
- Waterspout in Lake Michigan, September 21, 20121 event
- Hail in Missouri, September 21, 20120.88 in hail · 1 event
- Hail in Michigan, September 21, 20120.88 in hail · 1 event
- Funnel Cloud in Florida, September 21, 20121 event
- Damaging Wind in Indiana, September 21, 2012$3,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415017, 415019, 415021, 415022, 413660, 415024, 415020, 415026, 415030, 415032, 413661, 415034, 413662, 415036, 415035, 413663, 413664, 415037, 413665, 413666, 415038, 415039, 413667, 413668, 413669, 415042, 413675, 413676, 415040, 413677, 413679, 413683, 413684, 415043, 415046, 415047, 415048, 413685, 413686, 413687, and more.